Ramipril: Can someone please tell me... - British Heart Fou...

British Heart Foundation
14,319 members9,241 posts

Ramipril

Rhinet34
Rhinet34
29 Replies

Can someone please tell me what kind of cough you can get taking ramipril , I've developed a dry choking cough that's driving me mad , it feels like something's tickling the back of my throat and it's making me gag , any help would be appreciated

29 Replies
oldestnewest
Fredders

Sounds like the cough I had on Ramipril, really irritating dry cough. My gp changed me on to Losartan and I was fine.

Wendy

Reply
Rhinet34
Rhinet34
in reply to Fredders

Thank you for your reply, it's driving me mad

1 like
Reply
Chappychap

I had a dry cough after bypass surgery. I initially assumed it was Ramipril, but maybe that was wrong?

Your lungs take an awful beating during heart surgery, with small scale collapses throughout the lungs that can take many weeks or even months to re-inflate. So perhaps that's the real cause of the dry cough?

In any event, after a few weeks of regular breathing exercises every couple of hours, and extending the brisk daily walks up to and beyond 30 minutes, the cough has disappeared...even though I'm still taking Ramipril.

So maybe it was Ramipril, and I just got used to the drug, or maybe it was more to do with the very common lung problems post heart surgery? There are so many variables that it's virtually impossible to be totally confident that you've identified the true cause.

2 likes
Reply
Rhinet34
Rhinet34
in reply to Chappychap

Thank you for your reply , I had 3 stents fitted nearly 5 months ago and this cough has been there for the last couple of weeks , I didn't have any trouble before so not sure if it's the ramipril , I'll see how it goes over the next couple of weeks

Reply
pinnelli

I was same, after 3-4 weeks GP changed to Larsotan and no problem. Though I don’t even take that now.

Reply
Rhinet34
Rhinet34
in reply to pinnelli

Thank you

Reply
Jaycey

Dry cough is a known side effect of Ramipril. Ask your GP for an alternative medication.

1 like
Reply
Rhinet34
Rhinet34
in reply to Jaycey

Thank you

Reply
Kayjayem54

I moved from Ramipril to Candesartan and the dry tickle cough has gone - my GP said there are a few different drugs that you can try besides Ramipril

1 like
Reply
Rhinet34
Rhinet34
in reply to Kayjayem54

Thank you

Reply
Pommel

Hello there! My ramipril cough built up over the months it took to get to the max dose and I too kept wondering if it was the famous cough or a dry throat. It was worse at night when I spent a good half hour or more when I first got into bed with my eyes streaming trying not to disturb my partner sipping water and propped up. Then the same thing started during the day accompanied by a streaming nose. I swapped to candesartan and life changed for the better, no coughing no propping up more sleep ! Hoping that candesartan is as good as ramipril medicine wise! I'm 18 months on from starting the candesartan now. Good luck!

1 like
Reply
Dockdog

Hi, Just like Fredders I was on Ramipril and developed an awful dry cough, now on Losartan and it went away. Much better by far! Have a chat with your GP soonest.

Reply
wiltsgirl

I had a tickly dry cough early on but this seems to have gone the longer I take it.

Reply
Rhinet34

Thank you all for your replies , I apprecaite them

Reply
JoanyB

I was prescribed ramapril some years ago to treat high blood pressure (no heart event at the time). With me the effect was pretty immediate and, as you describe, it felt like someone tickling the back of my throat, or even being prodded with a pin!! I was working at the time and sometimes it would start in the middle of a telephone conversation which was somewhat annoying and embarrassing to say the least! I was almost retching to try and get rid of it. Needless to say I went back to my GP and after trying various other meds I am now on Irbesartan with no side effects :)

Reply
Rhinet34
Rhinet34
in reply to JoanyB

That's just what's been happening to me , I've retched that much I thought I'd be sick , but it's taken nearly 5months to appear so wasn't sure if it's just something I'd picked up , I'll cetainly see if it continues and if it does I'll be straight down my Drs. Thank you for your reply I appreciate it

Reply
Sebash22

I had to be taken off Ramipril, not just cough, but because it was lowering my blood pressure too much, even to the point of fainting. My body simply could not tolerate it. Do not know if this helps. But the cough is a common side effect. All the best.

1 like
Reply
Rhinet34
Rhinet34
in reply to Sebash22

Thank you , my bood pressure is also in the low side , so that's something else I'll be keeping my eye on

Reply
Sebash22
Sebash22
in reply to Rhinet34

Your welcome. Take care, all the best.

Reply
Serg12

Was put on ramipril and had bad reactions, got changed to losartan and now no problems. See doc/cardiologist for change

Reply
Rhinet34

Thank you

Reply
Misted

That's the one. Mention to doctor. I got put on losartan.

Reply
Rhinet34
Rhinet34
in reply to Misted

Thank you for your reply

Reply
gggerry

Hi. Yeah me too.....glad i found this site at least you know you are not alone. The cough had exhausted me i am gagging and wretching, now i am hardly talking because that starts it off and eating also. I am going to speak to the doc about it in 2 weeks but my husband suggests stopping taking it till then. What about you?

Reply
Rhinet34
Rhinet34
in reply to gggerry

Mines got worse since I had the flu bug a few weeks ago , it’s driving me mad , I’m only on a low dose so 8m tempted to just stop it too

Reply
Rhinet34

I stopped taking it 2days ago and I’ve not coughed since , I’ve got a bp machine so I can keep an eye on my bp myself if it starts to rise , it hasn’t so far , I’m nit suggesting you do the same though , I’ll wait till my next review and mention it then

Reply
suffolk2

The cough can be very distressing as dry coughs don't produce mucus but sap ones energy. Either try to relax by deep breathing post spasm or request a change in medication as I did within 2 weeks post angioplasty.It has become a commonly prescribed drug despite this very unpleasant side effect but you don't have to accept it.

Reply
Rhinet34
Rhinet34
in reply to suffolk2

Thank you for your reply

Reply
Urssy

Oh I was wondering if I had the famous ramipril cough. It started in November dry -tickerly- irritating- something at the back of throat cough.

..pain in the rear

It comes on and off all day and night. Getting mightily fed up.

I've been on 5mg ramipril a year this month.

May have to try something else

Reply

You may also like...